Advertisment Novartis
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 520  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CORRESPONDENCE COLUMN
Year : 2006  |  Volume : 51  |  Issue : 2  |  Page : 154-155
Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis


Rathi, 143, Hill Cart Road, Siliguri - 734401, India

Correspondence Address:
Sanjay Rathi
Rathi, 143, Hill Cart Road, Siliguri - 734401
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.26949

Rights and Permissions



How to cite this article:
Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol 2006;51:154-5

How to cite this URL:
Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol [serial online] 2006 [cited 2017 Apr 27];51:154-5. Available from: http://www.e-ijd.org/text.asp?2006/51/2/154/26949


With the introduction of topical steroid in 1951 and super potent steroid in 1974, a new dermatosis emerged and was described by various names, like light sensitive seborrheid, perioral dermatitis, rosacea like dermatitis, steroid- rosacea and steroid dermatitis resembling rosacea.[1],[2],[3],[4],[5],[6] The entity occurs due to uncontrolled use of topical steroids on face. Commonly the person starts topical steroid for primary dermatosis and with continuous misuse develops the steroid dermatitis. The main clinical picture of this dermatosis is erythema (local or diffuse), papules and pustules with the history of rebound phenomenon. Here is the report of five cases, who presented with different manifestations of this dermatosis; which occurred due to self uncontrolled use of topical steroid as cosmetic creams on face; an uncommon cause of steroid dermatitis.

A 35-year old female presented with diffuse erythematous rash on face. On cutaneous examination, there was diffuse erythematous scaly rash on face with papulo-pustules and telengiectasia in between. She had a history of potent steroid use on face as a daily cosmetic cream for 5 years.

A 40-year old house wife presented with diffuse erythematous rash, telengiectasia, dryness and pruritus. She had applied moderately potent steroid on face for 2 years as daily cosmetic cream and as a remedy for melesma.

A 35-year old housewife was using her daily cosmetic cream in the form of moderately potent steroid to remove the dryness of her face and to become fair. With the continuous abuse for 2 years, she developed erythematous rash with the history of itching and burning. Erythema subsided on stopping the steroid after few weeks leaving behind hyper pigmentation and scars.

A 21-year old female presented with localized erythematous rash and inflammatory papulo-pustules on face with the history of itching, burning and dryness. She gave history of using moderately potent steroid for 6 months as daily fairness cream.

A 25-year old female had developed dry erythematous rash with diffuse popular eruptions on face due to misuse of moderately potent steroid as fairness cream for 1 year.

All the patients had history of exacerbation of their symptoms after sun exposure. Diagnosis of the dermatosis was made with the history of prolonged use of local corticosteroids and the characteristic clinical pictures. General physical and systemic examinations including ophthalmic examination were normal. Routine laboratory parameters were within normal limits.

Chronic or repeated use of topical steroids on face leads to steroid dermatitis, which is similar to severe rosacea.[6] The average duration of treatment required to produce adverse effects in most cases is 6 months or more, but it varies and is also potency dependent.[7] Initially the lesion in the eruption is a small red or skin colored papule or papulovesicle. With the continuous use of topical steroid the lesion spreads. The papules dry up and are replaced by a more diffuse redness. Finally subjects present with diffusely inflamed, thickened edematous lesions with papules, pustules and nodules. The subject experiences severe discomfort, sensation of tightness, burning, dryness and pruritus.[6]

There were few common features in all subjects reported here. They started to use steroid cream as daily cosmetic/fairness cream. Minimum duration required to develop the dermatosis was 6 months. They all had magical response earlier; later started to develop rashes on stopping. This prompted them to discontinue the use. Betamethasone valerate (0.1%), Fluocinolone acetonide (0.1%) and Betamethasone dipropionate (0.05%) were the main types of steroid used. The development of steroid dermatitis due to self-use of local steroid as cosmetic cream is frequent. The occurrence of this unexpected dermatosis might not be merely a medical problem but also a social problem.

 
   References Top

1.Frumess GM, Lewis HM. Light sensitive seborrheid. Arch Dermatol 1957;75:245-8.  Back to cited text no. 1  [PUBMED]  
2.Mihan R, Ayres S Jr. Perioral dermatitis. Arch Dermatol 1964;89:803-5.  Back to cited text no. 2  [PUBMED]  
3.Sneddon I. Iatrogenic dermatitis. Br Med J 1969;4:49.  Back to cited text no. 3  [PUBMED]  
4.Leyden S, Thew M, Kligman AM. Steroid Rosacea. Arch Dermatol 1974;110:619-22.  Back to cited text no. 4    
5.Zmegac lurin Z, Zmegac Z. So-called perioral dermatitis. Lijec Vjes 1976;98:629-38.  Back to cited text no. 5    
6.Ljubojeviae S, Basta-JuzbaSiae A, Lipozeneiae J. Steroid dermatitis resembling rosacea: Aetiopathogenesis and treatment. J Eur Acad Dermatol Venereal 2002;16:121-6.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]
7.Sneddon I. Adverse effect of topical fluorinated corticosteroids in rosacea. Br Med J 1969;1:671-3.  Back to cited text no. 7  [PUBMED]  



This article has been cited by
1 A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses
Tamar Hajar,Yael A. Leshem,Jon M. Hanifin,Susan T. Nedorost,Peter A. Lio,Amy S. Paller,Julie Block,Eric L. Simpson
Journal of the American Academy of Dermatology. 2015;
[Pubmed] | [DOI]
2 The validated hypoallergenic cosmetics rating system: Its 30-year evolution and effect on the prevalence of cosmetic reactions
Verallo-Rowell, V.M.
Dermatitis. 2011; 22(2): 80-97
[Pubmed]
3 Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients
Saraswat, A., Lahiri, K., Chatterjee, M., Barua, S., Coondoo, A., Mittal, A., Panda, S., (...), Srinivas, C.R.
Indian Journal of Dermatology, Venereology and Leprology. 2011; 77(2): 160-166
[Pubmed]
4 Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases
Rathi, S.K., Kumrah, L.
Indian Journal of Dermatology, Venereology and Leprology. 2011; 77(1): 42-46
[Pubmed]
5 Cytotoxic effects of five commonly abused skin toning (bleaching) creams on Allium cepa root tip mitosis
Udengwu, O.S., Chukwujekwu, J.C.
Pakistan Journal of Biological Sciences. 2008; 11(18): 2184-2192
[Pubmed]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (45 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed18905    
    Printed223    
    Emailed3    
    PDF Downloaded407    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

Epiduo